Severe overdoses can cause a person to fall into a coma and potentially depress heart and breathing rates to dangerous levels. Fatalities are rare but possible.
Understanding How a Valium Overdose Can Happen
Valium, a brand name for the drug diazepam, is in a class of medications called benzodiazepines. Benzodiazepines are central nervous system (CNS) depressants, meaning they slow down the speed at which signals travel in the body.
When taken as prescribed, there should not generally be a risk of overdose. However, this depression of the CNS can become dangerous if you take too much of a benzodiazepine, abuse benzodiazepines, or mix a benzodiazepine with other drugs that may have stacking effects.
What Are the Signs & Symptoms of Overdosing on Valium?
The most common side effects associated with overdosing on benzodiazepines like Valium include the following:[1-2]
- Double vision
- Reduced coordination
- Difficulty speaking
- Intellectual impairment
These side effects can also occur with regular, prescribed Valium use, but they will generally be less intense and not last as long. If you experience any of these symptoms, contact a doctor immediately, even if you have only taken the medication as intended.
Severe Overdose Symptoms
In more serious cases of Valium overdose, a person can experience severe CNS depression, which can cause them to fall into a coma. This is a rare side effect.
Fatalities from Valium alone are not common. Most severe issues resulting from Valium misuse (or the misuse of other benzodiazepines) are the result of mixing the drug with other CNS depressants, such as alcohol.
The most serious risk of overdosing on Valium is life-threatening respiratory depression. While not common when the drug is taken on its own, it is still possible if the drug is taken in high doses.
How to Treat a Valium Overdose
Taking too much Valium should be treated as a medical emergency, especially if the individual is having trouble remaining conscious or cannot be awakened when unconscious. Call 911 or take them to the hospital immediately.
Valium overdoses typically only require clinical observation and supportive care, where medical professionals monitor a person’s status and make sure they are able to breathe. In especially severe cases, the drug flumazenil may be used, but this drug can cause its own serious side complications, including seizures. Because of this, its use is avoided when possible.[1,4]
Risk Factors for Valium Overdose
The biggest risk factor for a Valium overdose is taking more of the medication than prescribed, either intentionally or accidentally. While you should always follow your doctor’s specific instructions, typical dosing for diazepam (the generic form of Valium) is as follows:
- For muscle spasms: 2–15 mg a day
- For sleep problems: 5–15 mg a day
- For anxiety: 15–30 mg a day
Dosing is often kept lower for people over 65 years old, those with kidney problems or liver problems, and those with severe breathing problems.
Your risk of overdose increases if you take Valium with other drugs that can cause CNS depression, including alcohol and other benzodiazepines. As a general rule, you should not take any benzodiazepine with another drug that may cause CNS depression without first talking to your doctor.
What to Do if You or Someone You Know Overdoses on Valium
If someone overdoses on Valium, call 911 immediately and tell the operator your current location and the situation. If the person is conscious, ask them if they have taken any other drugs besides Valium, including alcohol. Ask them about their medical history and overall health, especially any serious health conditions they may have. Tell this information to the operator and follow any instructions they give you.
Stay with the person who is overdosing until they get medical attention. Monitor their breathing and heart rate. If their breathing or heart slow dangerously or stop, you may need to begin CPR. If you don’t know how to properly perform CPR, ask anyone nearby if they have the appropriate training and inform them about the situation.
An overdose is often a sign that Valium addiction treatment is needed. Without professional care to address Valium withdrawal and underlying issues that contribute to substance abuse, another overdose may occur with future abuse.
FAQs About Valium Overdose
The following are some frequently asked questions about Valium overdose:
Yes, you can overdose on Valium. While it’s rare to fatally overdose on Valium alone, it is possible. The drug can also become much more dangerous if mixed with other drugs that depress the central nervous system (CNS), such as opioids or alcohol.
The exact amount of Valium that is likely to cause an overdose in humans is not well-studied, and it can vary greatly according to personal factors. You should only take the drug exactly as prescribed. Doses above 30 mg a day are rare.
It’s possible to die from a Valium overdose but uncommon. In high doses, Valium can slow the heart and depress a person’s breathing. In extreme cases, this can lead to permanent brain damage or death. When Valium is combined with other substances, fatal overdose is more likely.
- Diazepam INCHEM. Published April 1990. Accessed October 3, 2023.
- Benzodiazepine toxicity Kang M, Ghassemzadeh S., StatPearls. Updated June 26, 2023. Accessed October 3, 2023.
- How and when to take diazepam UK NHS. Published February 3, 2022. Accessed September 19, 2023
- Flumazenil in benzodiazepine overdose An H, Godwin J., Canadian Medical Association Journal. 2016;188(17-18):E537-E537.
- Retrospective review of morbidity and mortality associated with acute benzodiazepine withdrawal at a Midwestern academic medical center Thornton SL, Whitacre J, Pallo N, Roberts N, Oller L., Kansas Journal of Medicine. 2021;14:77-79
- Diazepam Dhaliwal JS, Saadabadi A., National Library of Medicine. Published 2019. Accessed October 3, 2023